Hail, Mitchell
- When
- September 21, 2:39 PM CST
- Where
- Mitchell County, 2.81 mi N of Asherville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.460, -97.970
Although the majority of severe thunderstorm activity within the general region on the afternoon of Thursday the 21st into the early morning of Friday the 22nd focused only 25-50 miles north and west of this six-county North Central Kansas area, parts of the local domain still endured a glancing blow of strong to marginally-severe storms, occurring in two distinct rounds. with tree damage noted;…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the majority of severe thunderstorm activity within the general region on the afternoon of Thursday the 21st into the early morning of Friday the 22nd focused only 25-50 miles north and west of this six-county North Central Kansas area, parts of the local domain still endured a glancing blow of strong to marginally-severe storms, occurring in two distinct rounds. Ground truth reports were limited, but were highlighted by: wind gusts of 60 MPH near Woodruff (unofficial mesonet) and also in Mankato (estimated)...with tree damage noted; quarter size hail eight miles west of Phillipsburg. Elsewhere within the area, radar-data-based Severe Thunderstorm Warnings included parts of eastern Mitchell and Jewell counties, along with much of Smith County, but yielded no verifying reports. In addition to the hail/wind, much of primarily Phillips, Smith and Jewell counties observed heavy rainfall (widespread coverage of 1.50-2.50 per NWS/CoCoRaHS observers and AHPS analysis). Due in part to recent dryness, widespread/impactful flooding was not an issue, although some rural Phillips County roads reportedly had brief water issues.
Breaking down event evolution/timing and starting with the big picture in the mid-upper levels, forcing was on the weak side, with only subtle, low-amplitude disturbances drifting into the Central Plains from the west-southwest, well downstream from an expansive parent upper low churning away over the northwestern United States. Locally, the first round of strong to severe activity unfolded between 3-5 p.m. CDT as a pair of isolated storms erupted over Mitchell and Jewell counties before departing North Central Kansas off to the north and east (these storms yielded a report of penny size hail north of Asherville). This initial round, which evolved into more widespread activity slightly north of the state line in Nebraska, fired up within a diffuse surface warm frontal zone, in an environment characterized by temperatures in the 80s (F) and dewpoints in the low-mid 60s. The mesoscale environment was primed for severe storms, featuring healthy mixed-layer CAPE of 2000-3000 J/kg, but somewhat modest deep-layer wind shear of only 30-35 knots (prompting slower storm motions). Once this early round of isolated convection exited, North Central Kansas remained largely storm-free well into the evening (during which time severe weather focused slightly north and west within south central NE/northwest KS). But then, between 9:30-11:30 p.m. CDT, the southern reaches of a developing mesoscale convective system (MCS) rolled eastward through much of Phillips/Smith counties, aided by the development of a 30-40 knot low level jet, and also featuring an embedded supercell that briefly affected western Phillips County before weakening. Between 11:30 p.m. and 1 a.m. CDT, the most intense part of the MCS charged through Jewell County before exiting eastward out of the local domain and ending the severe weather threat for the night. In its wake, a large shield of trailing stratiform rain with a few embedded, weak storms persisted within North Central Kansas for a few more hours, but the vast majority of the area was precipitation-free by 3 a.m. CDT on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 12:54 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 154 PM CDT Thu Sep 21 2023 .DISCUSSION...(This evening through Thursday) Issued at 133 PM CDT Thu Sep 21 2023 Key Messages: * Thunderstorms chances the next 48 hours or so are main focus of the forecast, and to what extent the area could see severe weather. * The forecast returns to "mostly dry" in the mid/longer period with temperatures at or slightly above seasonal normals. Deck of low/mid level clouds across the forecast in response to deep moisture return and warm advection ahead of western US trough and lead shortwave moving in Colorado region. Surface dewpoints "up there" for late September...well into the 60s. With the clouds have come scattered showers and cooler temperatures, especially across the northern forecast area which has had an outflow from morning thunderstorms in northeast Nebraska move through. Tonight the issue is thunderstorms, coverage and severity. The bottom line is there is uncertainty in both coverage and intensity but also enough "juice" to support some strong/severe storms for a time. First, the mid-level showers may perk up a bit as they move northeast across the areas the next 3-4 hours. Not looking for severe weather but a strong storm or two southeast of Hastings is possible. The main severe risk initially appears to be just west of the forecast, in southwest Nebraska on the lead edge of the deep moisture and differential heating. Initial storm development there could be severe in the later afternoon, but development farther into southern Nebraska in the 6 to 9 pm timeframe appears probable. This convection has the potential to produce large hail and strong winds. Some, discrete supercell in the early evening will be worth watching for a tornado, but personally think that is more likely just west. By mid/later evening, a decent low level jet will promote more development and sustainability to the east across much of the forecast area it appears. Again, severe storms possible, but overall severity should wane toward midnight. Should the storms develop in this manner, there will be some decent rain to measure in a few people's rain gauge. The upper level low and and main front move through on Saturday morning. Prior to that, rain/storm chances Friday favor north of the forecast area. Although we display 40-50% rain chances north of I-80 tomorrow night, I think that may be too high. Same vote for Saturday, as the frontal timing and proximity of the low don't suggest real great rain chances. Expect to see those chances tighten up and decrease Saturday in the east. Temperatures will drop a bit behind the front (from early this week) but still hold around normal for the weekend. Unfortunately, time has been sparse to look much at the longer term part of the forecast...roughly Sunday through Thursday. In general, an upper level ridge aloft will temporary assert itself for a few days keep much of the area mainly dry. Having said that, there small chances for showers/isolated thunderstorms. One is in the eastern areas Monday/Tuesday. Those are tied to the weekend upper low sort of shearing apart over eastern NE/IA. Pretty big assumption at this point and I would not be surprised if those eventually disappeared. And I would not bet too much on the rain chances later in the week just yet either. There is a LOT more dry than wet next week. Temperatures will be normal to slightly above normal (normal highs next week 73-79 degrees)which has been the trend much of September. And with morning lows in the lower/middle 50s, that is a pretty pleasant week for the first full week of autumn. Lighter winds early in the week will pick up and becoming more steady about midweek ahead of the potential trough by next weekend. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1158 AM CDT Thu Sep 21 2023 Expect scattered low level clouds through early afternoon, but the area generally see VFR. Expect a chance of thunderstorms across the area this evening and overnight. Timing is a bit questionable at this time, but for the TAFs started them around 22Z this evening...left it as VCTS until timing can be better nailed down. A few showers will follow the thunderstorms early Friday morning, with CIGS falling into IFR or maybe even LIFR around sunrise through the end of the period, although showers should move out during the morning Friday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...Hickford
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 301 PM CDT Thu Sep 21 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Thu Sep 21 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this Afternoon and Tonight. A tornado watch is in effect until 10 pm for areas along and west of a line from Lexington Nebraska...to Alma...to Stockton Kansas. Initially, isolated thunderstorms late this afternoon will move southwest to northeast across the area, and could be briefly strong with small hail and gusty winds through 5 or 6 pm. After about 5 pm, thunderstorms in western Nebraska are expected to slide east into at least parts of the area. Severe weather is possible, mainly before midnight. Large hail to size of golf balls and wind gusts to 60 mph will be possible from strongest storms this evening. To the west of a Lexington Nebraska to Alma, to Stockton Kansas line, a brief tornado can't be ruled out from any isolated supercell in that region. Later in the evening, the storms will congeal and may produce locally strong winds as the move east, and eventually out of the area after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated, non-severe storms are possible early Friday in south central Nebraska. Friday evening and early Saturday, there is a marginal risk for severe weather across the area. It appears thunderstorms Friday night and early Saturday will favor south central Nebraska for coverage, and especially north of Interstate 80. Quarter size hail and isolated wind gusts are possible. The main risk for thunderstorm Saturday morning will be along and east of U.S. Highway 81 from Columbus to Hebron Nebraska. By Saturday evening, the risk for thunderstorms will move east and end across the area. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather tonight, including tornadoes, funnel clouds, hail and damaging winds, will be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
321 PM CDT Thu Sep 21 2023
KSZ019-212045-
Mitchell KS-
321 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL COUNTY
THROUGH 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Barnard, or 11 miles south of Beloit, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Simpson around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 9819 3949 9793 3922 9793 3922 9813
TIME...MOT...LOC 2021Z 242DEG 22KT 3930 9806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
330 PM CDT Thu Sep 21 2023
NEZ075-085-212115-
Adams NE-Webster NE-
330 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT WEBSTER AND SOUTHERN ADAMS
COUNTIES THROUGH 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inavale, or 35 miles south of Hastings, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Red Cloud, Blue Hill, Bladen, Roseland, Holstein, Ayr, Cowles,
Rosemont, and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4002 9849 4005 9872 4049 9870 4042 9828
4041 9828
TIME...MOT...LOC 2030Z 197DEG 19KT 4010 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MoritzThe Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A wind gust of 60 MPH was measured by an unofficial Davis weather station located three miles west of Woodruff.
Wind gusts estimated to be near 60 MPH caused minor tree damage in Mankato.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137089, 1137090, 1137091, 1137092.